health
Swiss study highlights the difference between antidepressant withdrawal and relapse
A Swiss-led study finds that symptoms after stopping antidepressants are often withdrawal effects rather than a return of depression. The article would explain the study’s limits, the importance of gradual tapering and why patients should seek medical advice rather than stop treatment abruptly.

Around 400,000 people in Switzerland take antidepressants every day, making the way patients stop these medicines a significant public health issue. A Swiss-led study published in Psychotherapy and Psychosomatics reports that unpleasant symptoms after a dose reduction often reflect withdrawal rather than a return of depression or an anxiety disorder.
The research team followed 32 adults over 26 weeks while they tapered off an antidepressant. During periods when the dose fell, participants reported more nervousness, irritability and mood swings. When the dose stayed unchanged, those symptoms eased. The researchers describe this as a “wave-like” pattern.
That timing matters in clinical practice. A relapse generally develops more slowly, according to the study authors. Withdrawal symptoms can appear rapidly after a reduction, which may prompt patients or clinicians to conclude that the original condition has returned. That interpretation can lead to treatment being restarted or continued for longer than intended.
The findings do not mean every symptom after stopping medication is withdrawal. They offer a specific pattern for doctors and patients to examine: when symptoms begin, how they relate to each dose change and whether they settle during a stable-dose period.
Read the Timing of Symptoms
Symptoms rose during dose reductions and subsided when the dose stayed stable. That repeated sequence was the clearest signal in the study. The participants experienced nervousness, irritability and mood swings, but the researchers focused on the timing of those symptoms rather than treating them as automatic evidence of relapse.
The study authors say withdrawal usually has a faster onset after a reduction. Relapse into depression or an anxiety disorder typically develops more gradually. The distinction can be difficult for patients, particularly when symptoms feel familiar or affect sleep, mood and daily routines.
A dose change provides an important piece of context for a medical assessment. Patients should tell their prescriber when they reduced the dose, how quickly symptoms appeared and whether those symptoms changed after the dose remained stable. A symptom diary can help record dates, doses, sleep, anxiety, mood and physical effects without relying on memory during a stressful consultation.
The research does not provide a diagnostic test that patients can apply alone. It describes a pattern that clinicians can consider alongside the patient’s history, the original diagnosis and any current safety concerns. Anyone experiencing severe deterioration or thoughts of self-harm should seek urgent professional help.
Taper Slowly With Medical Guidance
The researchers’ practical recommendation is a slower taper with smaller dose reductions. Michael Hengartner, who led the study, said that people who develop emotional symptoms rapidly after reducing a dose will, in most cases, need a more gradual reduction rather than simply more medication.
Patients should not stop antidepressants abruptly or redesign a taper without medical advice. The safest approach depends on the medicine, the dose, the length of treatment, the person’s medical history and the symptoms being treated. A prescriber can discuss a schedule and decide how to respond if withdrawal symptoms appear.
The study’s message is especially relevant when a patient has been well for some time and wants to stop treatment. A rapid change can create symptoms that are distressing and difficult to interpret. Slowing the process may allow the body and the patient’s care team more time to assess what is happening.
The recommendation also places responsibility on healthcare professionals to ask precise questions about dose changes. A patient who reports new irritability or mood swings after a reduction needs an assessment that considers both withdrawal and relapse. The two possibilities can require different responses, which is why medication changes should remain part of an agreed treatment plan.